Format

Send to

Choose Destination
BMC Gastroenterol. 2015 May 7;15:56. doi: 10.1186/s12876-015-0281-7.

I-131 remnant ablation after thyroidectomy induced hepatotoxicity in a case of thyroid cancer.

Author information

1
Department of Gastroenterology, Union Hospital, Tongji Medical College, Huazhong University of Science and Technology, Wuhan, 430022, China. selinalin35@hotmail.com.
2
Department of Gastroenterology, Union Hospital, Tongji Medical College, Huazhong University of Science and Technology, Wuhan, 430022, China. banafaomar@yahoo.com.
3
Department of Gastroenterology, Union Hospital, Tongji Medical College, Huazhong University of Science and Technology, Wuhan, 430022, China. yejin8688@sina.com.

Abstract

BACKGROUND:

Radioactive iodine (I-131) is routinely used for the treatment of differentiated thyroid cancer following surgery. Drug-induced liver injury (DILI) is a leading cause of acute liver failure. Here we reported a rare case of diffuse hepatic uptake (DHU) of radioactive iodine (I-131) induced hepatotoxicity in patient with I-131 ablation therapy after thyroidectomy.

CASE PRESENTATION:

A 57-year-old woman was admitted due to jaundice, itching and dark urine with abnormally elevated liver function. She has performed thyroidectomy followed by 100 mci radioactive I-131 ablation therapy 21 days ago. The basic hepatic protection could not efficiently prevent disease progression. The patient was further treated with methylprednisolone, the bilirubin and alanin aminotransferase were finally lowered back to normal in the follow-up visit.

CONCLUSION:

To the best of our knowledge, this is the rare description of DILI complications in thyroidectomy patient due to I-131 ablation therapy. The patient responds to glucocorticoid therapy well, but not basic hepatic protection treatment. Even though this is only a single case, it reminds physicians make DILI in early consideration when patient present liver injury after I-131 ablation therapy.

PMID:
25947546
PMCID:
PMC4494804
DOI:
10.1186/s12876-015-0281-7
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center